Alert archive / Puerto Rico / Flash Flood Warnings in 2022

Flash Flood Warning 15, NWS JSJ

February 6, 2022

NWS JSJ issued this flash flood warning at Feb 6, 2022, 3:53 PM CST. It was in force for 112 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 6, 2022, 3:53 PM CST (21:53 UTC)
Expired
Feb 6, 2022, 5:45 PM CST
In force
112 min
Issued by
NWS JSJ
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

The radar

The San Juan radar (TJUA), 16 km from the middle of the area, began a volume at 21:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted.

029 
WGCA52 TJSJ 062153
FFWSJU
PRC007-062345-
/O.NEW.TJSJ.FF.W.0015.220206T2153Z-220206T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
553 PM AST Sun Feb 6 2022

The National Weather Service in San Juan has issued a

* Flash Flood Warning for...
  Aguas Buenas in Puerto Rico...

* Until 745 PM AST.

* At 553 PM AST, Emergency management reported that the Bayamon 
  River is out of its banks and flooding the areas along the river. 
  Mudslides were also reported in the area. Between 1 and 3 inches 
  of rain have fallen, causing excessive runoff. Flash flooding is 
  already occurring.

  HAZARD...Life threatening flash flooding. Mudslides.

  SOURCE...Emergency management reported.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.
           Mudslides.

This includes the following streams and drainages...
 Rio Bayamon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 1826 6608 1825 6608 1823 6609 1820 6614
      1821 6614 1821 6615 1823 6614 1822 6616
      1823 6618 1825 6618 1826 6619 1828 6617
      1828 6616 1828 6614 1828 6612 1828 6611
      1829 6609 1830 6606

FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

JA
1 follow-up statement
663 
WGCA72 TJSJ 062337
FFSSJU

Flash Flood Statement
National Weather Service San Juan PR
737 PM AST Sun Feb 6 2022

PRC007-062347-
/O.EXP.TJSJ.FF.W.0015.000000T0000Z-220206T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Aguas Buenas PR-
737 PM AST Sun Feb 6 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 745 PM AST THIS EVENING FOR 
AGUAS BUENAS...

Flood waters have receded. The heavy rain has ended. Flooding is no 
longer expected to pose a threat. Please continue to heed remaining 
road closures.

LAT...LON 1826 6608 1825 6608 1823 6609 1820 6614
      1821 6614 1821 6615 1823 6614 1822 6616
      1823 6618 1825 6618 1826 6619 1828 6617
      1828 6616 1828 6614 1828 6612 1828 6611
      1829 6609 1830 6606

$$

ICP

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Feb 6, 2:04 PM CST, 1 hour 49 minutes earlier.

Area forecast discussion, Feb 6, 2:04 PM CST, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
404 PM AST Sun Feb 6 2022

.SYNOPSIS...Moist and unsettled weather conditions will continue
through at least Monday, with a drier and more seasonal weather
pattern after that. The bulk of the activity will favor eastern
Puerto Rico and the U.S. Virgin Islands, but a gradual increase in
afternoon convective development over the interior and west is
anticipated. Urban and small stream flooding to localized flash
flooding, rapid rises along rivers, and mudslides near steep areas
remain likely with any extended period of moderate to heavy rains.
Wind-driven seas and a dissipating northerly swell will maintain
hazardous marine and dangerous surf-zone conditions through early
next week.

&&

.SHORT TERM...Tonight through Tuesday...

A transition into a more seasonal pattern is forecast during the
short-term period. Still, the interaction between the mid-to-upper
level trough and remnants of an old frontal boundary will continue
to enhance shower and thunderstorms activity late tonight into
Monday morning. After that, a more patchy weather pattern will
dominate the local weather conditions, while a mid-level ridge and
somewhat drier air aloft gradually envelop the area. So far, model
guidance suggests precipitable water values falling from around
1.80 inches this evening to just below an inch by late Tuesday
night. Thus, expect a decreasing chance for showers and
thunderstorms during the next few days. At the surface, a high
pressure moving further into the western Atlantic will maintain
moderate to fresh east to east-northeast winds of 10 to 20 mph.

For the rest of today and tonight, scattered showers and isolated
thunderstorms will continue to affect the area, including the
remnants of the afternoon convection lingering through the evening
hours. The bulk of the activity will favor portions of eastern and
southern Puerto Rico and the U.S. Virgin Islands, steered by a
predominantly east-southeast flow at the 850-700 mbar layer.
Additional rainfall amounts of one to two inches are possible. Any
extended period of moderate to locally heavy rains over already
saturated soils will lead to urban and small stream flooding to
localized flash flooding, as well as rapid rises along rivers and
mudslides near areas of steep terrain. Overnight lows will fall
into the upper 60s to lower 70s across coastal areas but lower
across higher elevations.

The gradual erosion of the available moisture and the development
of a trade wind cap inversion over the region will lead to a more
seasonal weather pattern. Nonetheless, normal to slightly above
normal moisture levels combined with local effect and diurnal
heating will support afternoon convective development with a
chance for isolated thunderstorms by Monday afternoon, clustering
across the interior to western sections of the island. Under a
dominant cool advective pattern, isolated to scattered showers
will affect northeastern Puerto Rico and the U.S. Virgin Islands
during the overnight and early morning hours. Limited shower
activity with a lower risk for flooding is anticipated for Tuesday,
when moisture levels are expected to fall below seasonal normals.

.LONG TERM...Wednesday through Sunday...

FROM PREV DISCUSSION... /issued 422 AM AST Sun Feb 6 2022/

A drier weather pattern is expected to prevail through the long
period. Latest model guidance continues to suggest the placement
of a mid level ridge that will establish over the islands by
Wednesday. Bands of moisture will continue to linger throughout
the area enhancing the potential for shower activity. This ridge
will promote stable conditions aloft for most of the long term
period across the region. This pattern will result in passing
showers across the local waters moving into the windward portions
of Puerto Rico and the U.S. Virgin Islands during morning hours.
Then, in the afternoon hours, the moisture available will combine
with the daytime heating and local effects causing a few isolated
showers with rainfall accumulations. The U.S. Virgin Islands are
expected to have mainly fair weather conditions. A seasonal
weather pattern but with more patches of dry air will dominate,
and the rainfall accumulation totals remains low.

&&

.AVIATION...Showers and thunderstorms are expected to continue
across Puerto Rico through the evening hours, which may cause tempo
MVFR to brief IFR conditions at TJSJ/TJBQ/TJPS. Mtn tops obscd and
reduced visibilities are expected, along with BKN cigs btw FL030-
FL080. Across the USVI terminals, VFR conditions are expected, but
SHRA/TSRA en route from the Leeward Islands may lead to RA/VCTS
through the night, with brief MVFR conditions at times. Sfc winds
will continue from the east at 10-15 kt with higher gusts near
showers.

&&

.MARINE...Wind-driven seas and a dissipating northerly swell will
maintain hazardous marine conditions with seas up to 8 feet
tonight. As a result, Small Craft Advisories remain in effect for
most local waters, except for coastal waters of southern and
southwestern Puerto Rico, where seas should stay below 5 feet.

Large breaking waves of up to 14 feet will also cause dangerous
swimming and surfing conditions, as well as localized beach
erosion. For this reason, a High Surf Advisory is in effect for
beaches from Aguada and Rincon eastward to northeastern Puerto
Rico and Culebra, as well as eastern St Croix through this evening.
In addition, there is a high risk of rip currents for these
areas, including all beaches of Vieques and St. Thomas through at
least late Monday night.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  73  82  73  83 /  70  50  50  40
STT  72  82  72  83 /  50  30  40  30

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...High Rip Current Risk through Tuesday afternoon for Culebra-
     North Central-Northeast-Northwest-San Juan and Vicinity-
     Southeast.

     High Surf Advisory until 6 PM AST this evening for Culebra-North
     Central-Northeast-Northwest-San Juan and Vicinity-Southeast.

     High Rip Current Risk through late Monday night for Mayaguez and
     Vicinity-Vieques.

VI...High Rip Current Risk through Tuesday afternoon for St Croix-
     St.Thomas...St. John...and Adjacent Islands.

     High Surf Advisory until 6 PM AST this evening for St Croix.

AM...Small Craft Advisory until 2 PM AST Monday for Anegada Passage
     Southward to 17N-Atlantic Waters of Puerto Rico and USVI
     from 10 NM to 19.5N-Caribbean Waters of Puerto Rico from 10
     NM to 17N-Coastal Waters of Northern Puerto Rico out 10 NM-
     Coastal Waters of Northern USVI and Culebra out 10 NM-
     Coastal Waters of Northwestern Puerto Rico out 10 NM-
     Coastal Waters of Southern USVI Vieques and Eastern Puerto
     Rico out 10 NM-Mona Passage Southward to 17N.

&&

SHORT TERM...DSR/JJA
LONG TERM....ICP
PUBLIC DESK...ERG/CVB
Hazardous weather outlook, Feb 6, 3:18 AM CST, 12 hours 35 minutes before
Perspectivas sobre las Condiciones Peligrosas del Tiempo
Servicio Nacional de Meteorologia en San Juan PR
511 AM AST domingo 6 de febrero de 2022

AMZ710>745-PRZ001>013-070915-
San Juan y Vecindad-Noreste-Sureste-
Este Interior-Norte Central-Interior Central-Ponce y Vecindad-
Noroeste-Oeste Interior-Mayaguez y Vecindad-Suroeste-Culebra-Vieques-
Las aguas costeras cercanas y lejanas a la costa del Atlantico y
Caribe-
511 AM AST domingo 6 de febrero de 2022

Esta Perspectiva sobre las Condiciones Peligrosas del Tiempo es para
Puerto Rico y las aguas costeras adyacentes del Atlantico.

.Dia Uno...Hoy y esta noche

.Tronadas...Existe una probabilidad de tronadas con lluvias fuertes
y vientos breves en rafagas esta tarde a traves de sectores de la
mayoria de la isla hoy, incluyendo la zona metropolitana de San Juan
y sobre sectores del interior de Puerto Rico.

.Inundaciones...Fuertes lluvias pueden resultar en inundaciones urbanas y
de riachuelos, especialmente a traves del centro, oeste y noroeste
de Puerto Rico. Las lluvias fuertes pueden tambien causar aumento
rapido en los rios y riachuelos con deslizamientos de tierra en
areas de pendientes alta. Ademas de posibles derrumbes debido a los
suelos saturados en algunas areas.

.Viento...Se espera viento sostenido en exceso de 20 mph (17 nudos)
a traves de las aguas afuera del Atlantico, porciones de los
pasajes locales y las areas costeras en la tarde, tambien acompanado
de fuerte actividad de tronadas.

.Oleaje...Se espera oleaje peligroso y picado de entre 8 a 10 pies
en las aguas del Atlantico, y pasajes locales y de 5 a 8 pies en el
resto.

.Corrientes Marinas...Existe un alto riesgo de corrientes
marinas para las playas del noroeste a noreste de Puerto Rico,  al
igual que Culebra y algunas del norte y este de Vieques. Tambien hay
un riesgo moderado de corrientes marinas para el resto de las playas
protegidas en la costa sur de Puerto Rico. Se esperan olas
rompientes grandes entre 10 y 15 pies para las playas del noroeste a
noreste de Puerto Rico, y Culebra y Vieques con una resaca peligrosa
y la posibilidad de inundaciones costeras en areas aisladas durante
la marea alta.

.Dias dos hasta el siete...lunes a sabado

Por lo menos hasta temprano el lunes, un ambiente humedo e inestable
aumentara la probabilidad de aguaceros y actividad de tronadas.
Inundaciones urbanas y de pequenos riachuelos seran posibles con la
conveccion de la manana y la tarde. El riesgo de corrientes marinas
se mantendra de moderado a alto por los proximos dias. Una marejada
del norte y vientos en aumento afectaran las aguas regionales y
pasajes causando oleaje picado y peligroso respectivamente. Oleaje y
condiciones costeras peligrosas tambien estan presentes hasta
temprano el lunes.

.Comunicado sobre informacion reportada por observadores...

No se espera activacion amplia de observadores. Sin embargo, le
agradeceriamos reportar cualquier informacion sobre inundaciones,
corrientes marinas y oleaje al Servicio Nacional de Meteorologia en
San Juan.

AMZ715-725-VIZ001-002-070915-
San Tomas, San John e Islas Adyacentes-Santa
Cruz-Aguas cercanas del Atlantico y aguas costeras adyacentes del
Caribe-
511 AM AST domingo 6 de febrero de 2022

Esta perspectiva sobre las condiciones peligrosas del tiempo es para
Islas Virgenes Estadounidenses y las aguas costeras adyacentes.

.Dia Uno...Hoy y esta noche

.Tronadas...Existe una probabilidad de tronadas cerca o sobre las islas avanzada
la tarde y durante la noche.

.Inundaciones...Fuertes lluvias pueden resultar en inundaciones urbanas y
de riachuelos. La lluvia fuerte pudiera causar aumentos rapidos en los
riachuelos y rios con deslizamientos posibles en areas de terreno empinado
debido al oleaje saturado.

.Viento...Se espera viento sostenido en exceso de 20 mph (17 nudos)
a traves de las aguas afueras del Atlantico, porciones de los
pasajes locales y las areas costeras en la tarde, tambien acompanado
de fuerte actividad de tronadas.

.Oleaje...Se espera oleaje peligroso de hasta 8 a 10 pies a traves de las
aguas mar afuera del Atlantico y los pasajes y de 5 a 8 pies en el resto del
area.

.Corrientes Marinas...Existe un riesgo alto de corrientes marinas
para casi todas las playas hoy. Olas rompientes peligrosas de 10 a 14 pies
son probables en el norte de las islas con condiciones peligrosas en las
playas, asi como el potencial de inundaciones costeras aisladas, especialmente
en periodos de marejada alta.

.Dias dos hasta el siete...lunes a sabado

Por lo menos hasta temprano el lunes, un ambiente humedo e inestable
aumentara la probabilidad de aguaceros y actividad de tronadas.
Inundaciones urbanas y de pequenos riachuelos seran posibles con la
conveccion de la manana y la tarde. El riesgo de corrientes marinas
se mantendra de moderado a alto por los proximos dias. Una marejada
del norte y vientos en aumento afectaran las aguas regionales y
pasajes causando oleaje picado y peligroso respectivamente. Oleaje y
condiciones costeras peligrosas tambien estan presentes hasta
temprano el lunes.

.Comunicado sobre informacion reportada por observadores...

No se espera activacion amplia de observadores. Sin embargo, le
agradeceriamos reportar cualquier informacion sobre corrientes
marinas y oleaje al Servicio Nacional de Meteorologia en San Juan.

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 5, 6:18 PM CSTAreal Flood WarningJSJ4 hr
Feb 5, 7:10 PM CSTAreal Flood AdvisoryJSJ2 hr
Feb 5, 8:46 PM CSTFlash Flood WarningJSJ3 hr
Feb 5, 9:04 PM CSTFlash Flood WarningJSJ86 min
Feb 5, 9:32 PM CSTAreal Flood AdvisoryJSJ118 min
Feb 5, 10:35 PM CSTFlash Flood WarningJSJ7 hr
Feb 5, 10:58 PM CSTAreal Flood AdvisoryJSJ5 hr
Feb 5, 11:32 PM CSTFlash Flood WarningJSJ5 hr
Feb 6, 12:07 AM CSTAreal Flood AdvisoryJSJ5 hr
Feb 6, 1:00 AM CSTAreal Flood WarningJSJ6 hr
Feb 6, 2:17 AM CSTAreal Flood WarningJSJ4 hr
Feb 6, 3:39 AM CSTAreal Flood AdvisoryJSJ96 min
Feb 6, 11:30 AM CSTAreal Flood AdvisoryJSJ9 hr
Feb 6, 12:16 PM CSTAreal Flood AdvisoryJSJ3 hr
Feb 6, 12:37 PM CSTAreal Flood AdvisoryJSJ3 hr
Feb 6, 12:48 PM CSTAreal Flood AdvisoryJSJ5 hr
Feb 6, 1:06 PM CSTAreal Flood AdvisoryJSJ114 min
Feb 6, 1:21 PM CSTAreal Flood AdvisoryJSJ3 hr
Feb 6, 1:46 PM CSTFlash Flood Warning Considerable damage threatJSJ4 hr
Feb 6, 2:12 PM CSTFlash Flood Warning Considerable damage threatJSJ5 hr
Feb 6, 3:56 PM CSTFlash Flood Warning Considerable damage threatJSJ5 hr

Nearby

Flash Flood Warnings in Puerto Rico, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.